Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Have celiac disease. Getting abdominal pain and vomiting. Colonoscopy normal. Proper diagnosis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
I am a 31 year old female with celiac disease. I have had celiac for 12 years and generally, without symptoms. At Christmas this year, I got what felt like a flu. I was in bed for approximately 5 days with average flu symptoms. The symptoms subsided for a period of about 2 weeks. After that point, the symptoms returned and now included severe lower (equal bilaterally) abdominal pain and cramping, vomit, mid abdominal pain (in the center of my abdomen). The pain keeps me from sleeping properly at night without pain medication, and can be worse after I eat, when I am able to. It is constant. I went to the doctor and was told that I had an infection visible by white bumps on the back of my throat and was given 1500mg of Amoxocillin/day for 2 weeks). This started in January. There was no improvement at the end of this time.
The first doctor I saw sent me for an H.Pylori test (Breath), which was negative. (I am on a PPI and other acid reducing medication). I went through a number of medications that were all unhelpful - and now am on methaclopromide and nexium. The methaclopromide does help the nausea, the nexium does not seem to help at all. I have recently developed intermittent bright red blood in my stool (not just spotting, a fair amount of it), during the last instance of this, I went to the ER - They indicated that there were indications of inflamation in my blood tests, and blood present in my stool ).

I have had an endoscope as well as a colonoscopy, and both returned normal.

I am at a loss, and can't handle the daily pain any more. I have no appetite, and the pain prevents me from sleeping properly. The ER gave me morphine for the pain, but I do not want to take a narcotic on a regular basis. I have had ovarian cysts in the past, but have not experienced issues with this in recent years. I was also disagnosed with a hiatal hernia in 2006, after which I lost approximately 70 pounds and until recently, have not felt daily issues from heartburn in a few years since.
Posted Sat, 4 May 2013 in Abdominal Pain
Answered by Dr. Nirmala P 6 hours later

Thanks for asking in XXXXXXX

Genetic and immunological factors are responsible for Celiac disease. It results in severe malabsorption of multiple nutrients. Diarrhea, weight loss and anemia are common features. Immunosuppressants and Corticosteroids may help temporarily but steroids are 'contraindicated' in 'intestinal inflammation'.

Since you are suffering from this condition for 12 years, I presume that you are aware of the diet restriction (gluten free diet) followed in Celiac disease. Avoiding wheat which contains gluten is an essential component of diet in this condition. Rice instead of wheat will help. More than 90% will respond to gluten free diet. If this does not work for you, then try soy, lactose and fat restriction along with gluten.

Since celiac disease is associated with other conditions like Type 1 Diabetes and thyroid problems (these conditions are also autoimmune in nature), these should be ruled out first. Especially Diabetes can result in severe watery diarrhea without evidence of malabsorption.

You should also have to rule out collagenous sprue through intestinal biopsy Both intestinal lymphoma and collagenous sprue can result in intestinal inflammation and ulceration. Persons with collagenous sprue will not respond to gluten free diet.

Racecodotril, an anti secretory drug will control the diarrhea. Loperamide, an anti motility drug will reduce the intestinal colicky movement. Although it is an opioid, it does not cause addiction as it is not absorbed and exerts its action locally on intestine.

I hope this helps. Let me know if i can assist you further.

Above answer was peer-reviewed by
Follow-up: Have celiac disease. Getting abdominal pain and vomiting. Colonoscopy normal. Proper diagnosis? 39 hours later
This is a NEW issue - The pain, nausea, and blood in stool has been occuring for 3 months, and is not related to gluten issues. There has been no diarrhea. Please re-read the original message and address the actual concerns posted, opposed to concentrating on celiac - Which is something i have been managing without issue for 12 years.
Answered by Dr. Nirmala P 1 hour later

Thanks for the follow up. I am extremely sorry to have misled you.

The severe abdominal pain (cramps) can be due to intestinal inflammation. Dicyclomine, an anticholinergic drug will reduce the colicky pain but will not cure the inflammation. In my opinion, Ondansetron is a better drug than Metoclopramide for vomiting as Metoclopramide can result in extra pyramidal (parkinsonism like) side effects in the long run. Morphine is generally avoided in acute abdomen.

Immunosuppressants like Infliximab or Methotrexate are used in severe intestinal inflammation. Please get your treating Doctors opinion regarding these drugs. However, Probiotics like Lactobacillus have been found to be helpful in controlling the intestinal inflammation.

I hope this is useful to you. Please let me know if I could clarify more.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor